Tennessee, 2003

Flash Flood in Tennessee, June 18, 2003

June 18, 2003 · NWS MRX · 1 event in 1 county or zone

Roads closed countywide. Lows spots flooded countywide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Roads closed countywide. Lows spots flooded countywide. White Creek and Black Creek out of banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 18, 9:40 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 18, 9:40 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 AM EDT WED JUN 18 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1040 AM EDT WED JUN 18 2003

RAIN...RAIN...GO AWAY...IT JUST WILL NOT BE TODAY AS YET ANOTHER
STRONG INFLOW OF GULF MOISTURE WILL PUSH PWS VALUES AT OR ABOVE 2
INCHES. COMBINED WITH AN AREA OF LOW LEVEL CONVERGENCE ACROSS THE
PLATEAU AND NE TN...AND GOOD MID LEVEL LIFT...HEAVY RAIN WILL BE A
CONCERN FOR THE NEXT 24 HOURS. SHOWERS WILL CONTINUE TO INCREASE IN
AREAL COVERAGE...AND INTENSITY AS THE DAYTIME HEATING KICKS IN.
BOUNDARY FROM CONVERGENCE WILL PROVIDE FOCUS FOR RAINFALL DURING THE
NIGHTTIME HOURS. FLOOD WATCH WILL BE ISSUED SHORTLY TO COVER THE
HEAVY RAIN POSSIBILITIES OF TODAY AND TONIGHT...WILL UPDATE ZONES TO
INCREASE THE POPS ACROSS THE FORECAST AREA FOR TODAY NEAR 80 OR 90
RANGE MINIMUM. TEMPS MAY NEED SOME SLIGHT TWEAKING.

.MRX...
NC...FLOOD WATCH THROUGH 10 AM THURSDAY FOR SOUTHWEST NORTH CAROLINA.
TN...FLOOD WATCH THROUGH 10 AM THURSDAY FOR EASTERN TENNESSEE.
VA...FLOOD WATCH THROUGH 10 AM THURSDAY FOR SOUTHWEST VIRGINIA.

BS
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
335 AM EDT WED JUN 18 2003

TODAY AND TONIGHT...RADAR SHOWING SCATTERED SHOWERS MOVING UP FROM
THE SOUTH.  WEAK STATIONARY FRONT STILL ACROSS AREA.  SHORTWAVE
PROGGED TO MOVE IN TODAY.  WITH GOOD MOISTURE AVAILABLE AND A
MODERATELY UNSTABLE ATMOSPHERE...WENT WITH LIKELY POPS IN ALL ZONES
FOR TODAY AND EARLY TONIGHT.  DECIDED NOT TO ISSUE A FLOOD WATCH
THIS MORNING...LOOKS LIKE THE BEST QPF TO THE SOUTH.  BUT STILL SOME
HEAVY RAIN POSSIBLE TODAY AND TONIGHT WITH THE MOIST ATMOSPHERE.

LATER PERIODS...MODELS ARE IN AGREEMENT THAT THIS STAGNANT...MOIST
AND UNSTABLE AIRMASS WILL FINALLY BE PUSHED OUT OF THE FORECAST AREA
BY A COLD FRONT LATE AFTERNOON ON THURSDAY. A STRONG UPPER TROUGH
WILL HELP TO PUSH THIS FRONT THROUGH THE AREA...WITH MODERATE
INSTABILITY AHEAD OF THE FRONT HELPING TO GENERATE A LINE OF TSTORMS
ALONG THE FRONT. DRIER AIR WILL FINALLY FILTER INTO THE FORECAST
AREA BY FRIDAY...BUT SOUTHERLY FLOW LOOKS TO RETURN BY SUNDAY WITH
ISOLATED AFTN/EVNG CONVECTION DEVELOPING AGAIN.

AS FOR TEMPS...A PERSISTENCE FORECAST EXPECTED THROUGH THURSDAY...
THEN DRIER AIR BEHIND THE FRONT WILL BRING A SLIGHTLY GREATER
DIURNAL RANGE.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   81  69  84  66 /  60  60  60  60
TYS   80  68  82  64 /  60  60  60  60
TRI   78  64  80  60 /  60  60  60  60
OQT   80  68  82  64 /  60  60  60  60

GH/DMG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
1010 PM EDT TUE JUN 17 2003

FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE.  ONLY SCATTERED PRECIP
REMAINS AND WILL LOWER POPS TO 30 PERCENT TO REFLECT THIS.  CANNOT
RULE OUT SOME SCATTERED ACTIVITY MOVING THROUGH OVERNIGHT OFF THE
BOUNDARY SOUTH OF THE FORECAST AREA...HOWEVER THINK THE 30 POP WILL
COVER THAT POSSIBILITY.  ACTIVITY RETURNS AGAIN ON WEDNESDAY.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
316 PM EDT TUE JUN 17 2003

SHORT TERM:
...RADAR SHOWING CONVECTION FIRING UP ACROSS
THE CWA...SHOULD CONTINUE ON THROUGHOUT THE EVENING. LOCALLY HEAVY
AMOUNTS OF RAINFALL SHOULD BE EXPECTED WITH THE STRONGER
THUNDERSTORMS. LARGE PUSH OF MOISTURE FROM THE GULF MOVING NORTH
ASSOCIATED WITH THE NEXT RIPPLE ALONG THE BOUNDARY...SHOULD WEAKEN
OVERNIGHT AS WE LOSE DAYTIME HEATING. IF ANY CLEARING TONIGHT PATCHY
DENSE FOG WILL FORM...WITH VSBY DOWN TO A MILE OR LESS. A VORT MOVES
UP OUT OF THE GULF STATES WED ALONG WITH ANOTHER BIG PUSH OF GULF
MOISTURE AND WILL PROVIDE THE LIFT FOR MORE RAINFALL...MAY AGAIN
CONTAIN SPOTTY LARGE AMOUNTS ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA. MOS TEMPS IN GOOD AGREEMENT...WENT WITH BLEND.

DAYS 2-7:
MOSTLY CLOUDY WITH SCATTERED SHOWERS AND STORMS FOR WEDNESDAY
NIGHT...THEN MODELS IN REASONABLE AGREEMENT ON FRONTAL PASSAGE THU
AFTERNOON... BUT EXPECT IT WILL SLOW DOWN SOME BEFORE GOING THROUGH
THU AFTERNOON/EVENING.  WENT WITH LIKELY POPS FOR FRONT.  AFTER
THAT...HOPEFULLY WE WILL ACTUALLY DRY OUT FOR A FEW DAYS...WITH
FRIDAY THROUGH SUNDAY MOSTLY DRY.  TEMPS WILL COOL SLIGHTLY WITH
FRONTAL PASSAGE...BUT NO BIG CHANGES IN STORE.  SOME RELIEF FROM
HIGH HUMIDITY WILL RESULT IN LOWER MINS.  MID-COUNTRY UPPER WAVE
PROGGED AT 168 HOURS MAY RESULT IN A STORMY END TO NEXT WEEK...BUT
THAT IS A BIT FAR OFF AT THIS TIME...

CHA   69  82  70  83 /  60  60  50  60
TYS   67  81  68  81 /  60  50  50  50
TRI   64  79  65  79 /  60  40  60  60
OQT   67  81  69  82 /  60  50  50  50

SCHOTT/PARKER

*********************************************************************
Hazardous weather outlook, Jun 18, 4:45 AM EST, 8 hours 45 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY...BUT SHOWERS
AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN TODAY AND
TONIGHT.  SOME PONDING ON ROADS AND LOW-LYING AREAS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN ON THURSDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Roane

When
June 18, 1:30 PM EST to 8:15 PM EST
Where
Roane County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363222.